Ohio, 2016

Damaging Winds in Ohio, August 26, 2016

August 26, 2016 · NWS ILN · 2 events in 2 counties and zones

Severe thunderstorms with heavy rain developed in a hot and unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms with heavy rain developed in a hot and unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 26, 3:32 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 26, 3:32 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
432 PM EDT FRI AUG 26 2016

.SYNOPSIS...
Warm and humid conditions will continue through the weekend. In
the warm and humid airmass on Saturday, a few afternoon
thunderstorms will be possible. By Sunday into Monday, several
weak upper level disturbances will provide a little better chance
for a few showers and thunderstorms in the area.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Isolated convection has developed along the remnants of an
outflow boundary. Have kept the 20 PoPs across se IN and srn OH
for the late afternoon into the early evening hours. The
convection should die with the loss of daytime heating.

With the lingering low level humidity, temperatures will be in
the upper 60s across portions of central OH to the lower 70s
along the Ohio River.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
H5 ridge centered over the central Appalachians builds a little
to the north on Saturday. With dewpoints in the lower 70s, we see
an increase in the instability Saturday afternoon. Because of the
position of the H5 ridge, there is a lack of forcing across the
fa, so limited pops to 20 to 30 percent in se IN and wrn OH.

Temperatures will be a few degrees cooler in the extreme wrn
locations because of the pcpn chances so held high temperatures
in the upper 80s. Farther e, highs should make the lower 90s. this
will push heat indices in the upper 90s to around 100, so will
adjust the wording in the HWO.

Saturday's convection could bleed over in the early evening hours
before it dissipates. For Sunday, we get a little more upper
support as some vortices rotate around the ridge. Have chance
PoPs for the entire fa.

Muggy conditions are expected again on Sunday with highs from the
upper 80s nw to the lower 90s se. Heat indices on Sunday will be
similar to Saturday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The proximity of a weak and somewhat nebulous surface boundary over
the region through early Wednesday will continue to necessitate the
potential for diurnally driven thunderstorm activity peaking in the
late day in a continued humid airmass.

Upper level high over the southeastern U.S. will flatten out and
retrograde into the Arklatex region as northwest flow sets up over
the northeastern U.S. with ridging in the Great Plains. The
northwest flow will help push a surface front through the Ohio
Valley on Wednesday, ushering in another welcome dry and cooler
period to start out September. Highs in the upper 80s to around 90
will be found Monday and Tuesday, drop into the 80s Wednesday and be
a more pleasant low to mid 80s for the end of the week. Min temps in
the upper 60s to lower 70s Monday and Tuesday will drop into the
lower 60s by weeks end.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Scattered to broken cumulus at the beginning of the period will
dissipate with loss of heating. Will just be left with some
cirrus. Expect some mist/fog to develop at the usually more
favorable locations. All sites will return to VFR late in the TAF
period.

OUTLOOK...Thunderstorms possible through Wednesday...mainly in
the afternoon and evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Franks
AVIATION...
Hazardous weather outlook, Aug 26, 3:36 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
436 PM EDT FRI AUG 26 2016

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-272045-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
436 PM EDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDICES IN THE MID TO UPPER 90S ARE EXPECTED EACH AFTERNOON
FROM SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
074-272045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-HOCKING-
436 PM EDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDICES AROUND 100 ARE EXPECTED EACH AFTERNOON FROM SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 26, 5:23 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
623 PM EDT FRI AUG 26 2016

INZ073-074-262300-
DEARBORN IN-RIPLEY IN-
623 PM EDT FRI AUG 26 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DEARBORN AND EAST
CENTRAL RIPLEY COUNTIES UNTIL 700 PM EDT...

AT 623 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MILAN...
MOVING NORTHEAST AT 5 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
MILAN...MANCHESTER...SUNMAN...NEW ALSACE AND WEISBURG.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3912 8511 3920 8518 3928 8505 3917 8492
TIME...MOT...LOC 2223Z 229DEG 6KT 3919 8509
Special weather statement, Aug 26, 5:47 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
647 PM EDT FRI AUG 26 2016

OHZ070-077-262315-
HAMILTON OH-BUTLER OH-
647 PM EDT FRI AUG 26 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HAMILTON AND SOUTH
CENTRAL BUTLER COUNTIES UNTIL 715 PM EDT...

AT 647 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER DUNLAP...
MOVING NORTHWEST AT 5 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
HAMILTON...FAIRFIELD...FOREST PARK...SPRINGDALE...
NORTH COLLEGE HILL...WYOMING...MOUNT HEALTHY...FINNEYTOWN...ROSS...
TAYLOR CREEK...SKYLINE ACRES...DRY RIDGE...DUNLAP...PLEASANT HILLS...
COLERAIN TOWNSHIP...GREENHILLS...LOCKLAND...WOODLAWN...
LINCOLN HEIGHTS AND NEW HAVEN.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3923 8445 3920 8462 3930 8477 3940 8451
TIME...MOT...LOC 2247Z 156DEG 6KT 3928 8459
Special weather statement, Aug 26, 6:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
705 PM EDT FRI AUG 26 2016

OHZ070-077-262330-
HAMILTON OH-BUTLER OH-
705 PM EDT FRI AUG 26 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HAMILTON AND
SOUTHWESTERN BUTLER COUNTIES UNTIL 730 PM EDT...

AT 705 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER DUNLAP...
MOVING NORTHWEST AT 10 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
HAMILTON...FAIRFIELD...FOREST PARK...SPRINGDALE...ROSS...
TAYLOR CREEK...DRY RIDGE...COLERAIN TOWNSHIP...DUNLAP...GREENHILLS...
MILLVILLE...NEW BALTIMORE...PLEASANT RUN FARM...NORTHGATE...OKEANA...
LAYHIGH...MOUNT HEALTHY HEIGHTS...ST. CHARLES...
NORTHBROOK AND PLEASANT RUN.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3949 8461 3930 8445 3922 8463 3936 8482
TIME...MOT...LOC 2305Z 138DEG 7KT 3931 8462

The radar

The Cincinnati radar (KILN), 71 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
August 26, 6:20 PM EST to 6:25 PM EST
Where
Butler County, 2.14 mi SSE of Millville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.350, -84.640

A few trees were reported knocked down in Ross Township.

Thunderstorm Wind, Montgomery

When
August 26, 7:30 PM EST to 7:35 PM EST
Where
Montgomery County, 0.69 mi N of Germantown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.630, -84.370

A few trees were reported knocked down in Germantown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647123, 647125.